Question 22.2

Created on Thu, 08/25/2016 - 19:38
Last updated on Mon, 05/14/2018 - 03:58
Pass rate: 53%
Highest mark: 9.0

Other SAQs in this paper

Other SAQs on this topic

A 52-year-old female presents with bruising and a retroperitoneal haematoma five weeks after starting warfarin for a proximal deep vein thrombosis (DVT) with a target international normalised ratio (INR) of 2.5.

Her investigations are as follows:

Parameter

Patient Value

Normal Adult Range

Haemoglobin White Cell Count

122 q/L*

135 - 180

10.1 x 109/L

4.0 - 11.0

Platelets

298 x 109/L

150 - 400

Prothrombin time

29.3 sec*

12.0 - 16.5

International normalised ratio

2.3*

0.9 - 1.3

Activated partial thromboplastin time

117.0 sec*

27.0 - 38.5

Fibrinogen

3.9 a/L

2.0 - 4.0

a) Give the likely underlying cause for this coagulation profile. (20% marks)

b) Give a test you could do to confirm this. (15% marks)

[Click here to toggle visibility of the answers]

College answer

a)    Factor deficiency  - either VIII, IX, XI or XII                          
 
b)    
Mixing study (patient plasma mixed with normal plasma 1:1 should show correction of APTT if case of factor deficiency). 
Factor levels. 
 

Discussion

a)

This patient has an appropriate therapeutic INR, and an unexplains raised APTT.  The college asks for the "likely underlying cause", as if there was only one possibility.

Causes of raised APTT are in fact numerous, and can be divided into factor deficiencies and factor inhibitors:

  • Anticoagulant factor:
    • Normal TT and RT:
      • antiphospholipid antibodies
    • High TT, normal RT:
      • Heparin therapy (heparinase assay)
      • heparin-like anticoaguants (malignancy)
    • High TT, high RT:
      • Low fibrinogen
      • Abnormal fibrinogen
      • Paraproteinaemia
      • Excessive fibrin degradation products
      • Amyloidosis
  • Factor deficiency
    • von Willebrand's disease (de facto Factor 8 deficiency)
    • Factor 8 deficiency (Haemophilia A)
    • Factor 9 deficiency (Haemophilia B)
    • Factor 11 deficiency (Haemophilia C, 8% of Ashkenazi Jews)
    • Factor 12 deficiency (which is freakishly rare, and usually totally asymptomatic)

This patient has no reported history of lupus, but this whole history of a proximal DVT raises the possibility of antiphospholipid syndrome, which could result in a raised APTT with a relatively normal warfarinised PT.

Alternatively, one could make the conceptual leap and discuss direct thrombin inhibitor toxicity (as these might have been used to manage the DVT instead of warfarin).

b)

The ideal test would be a mixing study (to discriminate between the abovelisted differentials). However, the college did not want that- they asked for a test to "confirm the diagnosis" .

So:

  • If you thought about antiphospholipid syndrome, a lupus anticagulant should be sent.
  • If you bet on direct thrombin inhibitors, a thrombin time (TT) would be appropriate
  • In most sane scenarios, a mixing study would be done.
  • In a resource-rich environment, one could test the actual factor levels.

References

Hunt, Beverley J. "Bleeding and coagulopathies in critical care." New England Journal of Medicine 370.9 (2014): 847-859.

Kamal, Arif H., Ayalew Tefferi, and Rajiv K. Pruthi. "How to interpret and pursue an abnormal prothrombin time, activated partial thromboplastin time, and bleeding time in adults." Mayo Clinic Proceedings. Vol. 82. No. 7. Elsevier, 2007.